Texas, 2020

Wildfire in Texas, August 25 to 27, 2020

August 25 to 27, 2020 · NWS EWX · 1 event in 1 county or zone

The Comanche Creek Wildfire started around 11:23 am on August 25 30 miles south of Llano in Blanco County. At the time the fire started temperatures were in the lower 90s, the relative humidity was near 30 percent, and the 6m winds were 5-10 mph with gusts up to 15 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The Comanche Creek Wildfire started around 11:23 am on August 25 30 miles south of Llano in Blanco County. At the time the fire started temperatures were in the lower 90s, the relative humidity was near 30 percent, and the 6m winds were 5-10 mph with gusts up to 15 mph. The fire burned until August 27 and consumed 406 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 25, 5:30 AM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Aug 25, 5:30 AM CST, 5 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
630 AM CDT Tue Aug 25 2020

.AVIATION...
/12Z TAFS/
VFR conditions are expected across area terminals through the
forecast period. Light and variable winds will prevail across the
area through the mid morning. Afterward, prevailing winds out of the
north and northeast between 6 and 8 knots are expected for the rest
of the day. For KDRT, an east to southeast flow is forecast for most
of the day into the evening. HiRes models suggest isolated shower and
thunderstorm activity to begin around noon over the southern Edwards
Plateau and last through the early evening. With a northeast
steering flow in place, expect the shower/storm activity to push to
the southwest. At this time, the probability is very low for KDRT to
mention within the TAF. HiRes simulated radar images showing
activity to the north of the terminal for the most part. Light and
variable winds return this evening into Wednesday morning.

&&

.PREV DISCUSSION... /ISSUED 407 AM CDT Tue Aug 25 2020/

SHORT TERM (Today through Wednesday)...
Mostly clear skies prevail across the area early this morning with
an isolated group of mid level clouds moving across the Edwards
Plateau. Some clouds are expected to develop mainly along and east
of Interstate 35 by dawn where dew points are in the mid 60s to low
70s. Scattered clouds are expected to linger around across the east
portion of South Central Texas for most of the day while expanding
to the Edwards Plateau and Rio Grande this afternoon.

An inverted upper level trough shear axis over the Rio
Grande/Edwards Plateau per latest model data and detected by GOES 16
water vapor channels is expected to be the focus for convection this
afternoon. Several HiRes models initiate isolated showers and
thunderstorms across the southern Edwards Plateau along the
escarpment and then pushing them to the west. If the storms do form,
atmospheric conditions are conducive for strong thunderstorm
downdraft capable of producing wind gusts of 40 mph or so. The
activity should come to an end late this afternoon or early this
evening with the lost of daytime heating. Today's highs are forecast
to range from the mid 90s across the Hill Country to near 100 degrees
along the Rio Grande.

Mostly clear skies are expected for the tonight period most areas
with partly cloudy skies over the far east counties. Overnight lows
ranging from the low to upper 70s.

LONG TERM (Wednesday Night through Monday)...
Laura has entered the Gulf of Mexico early this morning and is
becoming better organized. Laura is forecast to be steered west-
northwest today beneath the sub-tropical ridge building west, then
slow down and turn towards the northwest Wednesday and eventual north
by early Thursday as it moves into a break in the ridge, caused by a
weak trough over the southern Plains and Texas. This motion should
cause the system to make landfall along the Upper Texas coast or far
southwest Louisiana Wednesday night or early Thursday. The track
forecast from NHC has been nudge west, and there is still the
possibility for further adjustments. Laura will be in a favorable
environment today through landfall for strengthening, and is now
forecast to make landfall as a major hurricane.

Despite the nudge to the west in the track not much has changed in
the forecast thinking across South-Central Texas, except perhaps a
slightly better chance for outer bands now on Wednesday. The
slightly closer proximity and east-northeast to northeast low level
flow should allow for some scattered showers and storms to work into
eastern areas of the CWA by Wednesday morning and perhaps into
portions of the I-35 corridor by afternoon. Showers and storms should
diminish after sunset Wednesday. Any additional adjustments west in
the track, which are possible, could increase rain chances further.
As Laura pulls north and farther inland along the East Texas and
Louisiana border on Thursday some slightly drier air may work into
region as low level winds turn more north to northwest temporarily.
So coverage of convection on Thursday should remain more isolated
across eastern and northeast areas of the CWA. This should also
result in warmer temperatures Thursday, and the current forecast
reflects this but may not be warm enough.

As Laura quickly becomes absorbed in the westerlies Friday, the tail
end of the mid and upper level trough axis pushes south into the
area. An axis of moisture left along across the Coastal Plains could
result in a few showers Friday. Temperatures continue to warm Friday,
and we could be flirting with heat advisory criteria in some areas.

A surge of higher precipitable water and a weak inverted trough
axis is forecast to move northwest out of the Bay of Campeche and
into South Texas late Saturday through Monday. This should result in
a slight increase in PoPs and coverage of showers and storms Sunday
and Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              99  78  96  76  99 /  -   10  30  20  30
Austin Bergstrom Intl Airport  98  76  95  75  97 /  -   10  30  20  30
New Braunfels Muni Airport     97  77  96  75  99 /  -   -   30  20  20
Burnet Muni Airport            96  74  94  73  96 /   0  -   20  10  20
Del Rio Intl Airport           99  77 102  77 104 /  10  -    0  -   10
Georgetown Muni Airport        99  76  96  75  97 /  -   10  30  20  30
Hondo Muni Airport            100  75 101  76 102 /  -    0  10  10  20
San Marcos Muni Airport        98  77  96  75  97 /  -   -   30  20  30
La Grange - Fayette Regional  100  77  97  77  98 /  -   10  40  20  30
San Antonio Intl Airport       99  78  97  77 100 /  -   -   20  10  20
Stinson Muni Airport           98  78  97  77  99 /  -   -   20  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...17
Long-Term...Runyen
Hazardous weather outlook, Aug 25, 3:22 AM CST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
422 AM CDT Tue Aug 25 2020

TXZ171>173-183>194-202>209-217>225-228-260930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
422 AM CDT Tue Aug 25 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical cyclone Laura is expected to make landfall near the
Texas and Louisiana border sometime late Wednesday or early
Thursday as a hurricane. On its current forecast track weather
impacts to South Central Texas will be minimal. However if the
track shifts farther south and west along the TX coast, stronger
winds along with increasing rain chances will come into the
forecast for the far eastern areas.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Blanco

When
August 25, 11:23 AM CST to August 27, 5:00 PM CST
Where
Blanco forecast zone
Reported by
Fire Department/Rescue
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

The Comanche Creek Wildfire started around 11:23 am on August 25 30 miles south of Llano in Blanco County. At the time the fire started temperatures were in the lower 90s, the relative humidity was near 30 percent, and the 6m winds were 5-10 mph with gusts up to 15 mph. The fire burned until August 27 and consumed 406 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916940.